Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Riverton, WY

July 20, 2009Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2009, 1:47 PM MDT for Johnson County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 1:47 PM MDT (19:47 UTC)
Expired
Jul 20, 2009, 2:36 PM MDT
In force
49 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:08 AM MDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 3:08 AM MDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 AM MDT MON JUL 20 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST THROUGH
SUNRISE THIS MORNING AS INSTABILITY AND MOISTURE CONTINUE TO SUPPORT
CONVECTION...ESPECIALLY OVER THE NORTH HALF OF THE CWA BETWEEN
SUNDAYS VORT MAX AND TODAYS TROUGH AXIS DUE TO TRACK ACROSS CENTRAL
WY BY 18Z TODAY. ONE OUTFLOW THAT APPROACHED THE RIVERTON RADAR
EARLIER THIS EVENING THAT EMERGED FROM ONE OF THIS EVENINGS STORMS
APPROACHED FROM THE WEST BUT HAD EASTERLY WINDS BEHIND IT...PERHAPS
THE EASTBOUND LEADING EDGE OF THE BACK SIDE OF AN OUTFLOW. AN
ASSOCIATED COLD FRONT WILL AID IN SURFACE CONVERGENCE THROUGH THIS
TIME FRAME EAST OF THE DIVIDE. THE FRONT WILL PUSH THROUGH SWEETWATER
COUNTY BY THIS AFTERNOON BEFORE THE POST FRONTAL WINDS CHANNEL
TOWARD THE NORTHWEST THROUGH THE UPPER GREEN RIVER BASIN BY TUESDAY.
MOISTURE WILL BE PREVALENT BEHIND THE FRONT TODAY EAST OF THE DIVIDE
ALONG WITH LIFTED INDICES OF MINUS 2. THE BEST CHANCE OF ANY
THUNDERSTORMS THIS AFTERNOON WILL LIKELY BE OVER THE OWL CREEK AND
BIG HORN MTNS AS WELL AS ACROSS NORTHERN NATRONA COUNTY. WITH
WASHAKIE NEEDLES A POPULAR BREEDING GROUND FOR THUNDERSTORMS AND
WITH THE BOUNDARY OF MORE INSTABILITY TO THE EAST OF THERE...EXPECT
THAT SEVERAL STORMS WILL FORM IN THAT AREA AND WILL PROPAGATE EAST
SOUTHEAST ACROSS THE OWL CREEK MTNS AND INTO NORTHERN NATRONA
COUNTY. EXPECT ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING
CONVECTION TUESDAY AND WEDNESDAY AFTERNOON AND EVENING ACROSS THE CWA
WITH THE HIGHEST CAPES IN NW WY AND THE LOWEST LIFTED INDICES OF -1
TO -2 IN THE EAST AND SOUTHEAST. THE BEST CHANCE FOR STORMS TUESDAY
WILL LIKELY BE OVER CENTRAL AND NW WY. THE RIDGE SHOULD BE OVERHEAD
BY LATE WEDNESDAY NIGHT WITH TEMPS WARMING TO THE LOW 90S IN SOME OF
THE LOWER ELEVATIONS BY WEDNESDAY WHEN H7 TEMPS RECOVER TO 19C OVER
WEST CENTRAL WY.

.LONG TERM...THURSDAY THROUGH MONDAY
ANOTHER SURGE OF MONSOONAL MOISTURE APPEARS POISED TO MOVE UP FROM
THE SOUTH THURSDAY NIGHT OR FRIDAY. THE ECMWF LINGERS THIS MONSOONAL
FLOW THROUGH SATURDAY BEFORE UPPER RIDGE RETROGRADES AND THE NW FLOW
TAKES OVER. THE GFS DEVELOPS THE NW FLOW FRIDAY NIGHT ALREADY AS A
STRONG SHORTWAVE MOVES THROUGH THE NRN HIGH PLAINS. FORECAST WAS
ALREADY WEIGHTED TOWARDS THE ECMWF SO MINIMAL CHANGES WERE MADE.
THE ECMWF SHOWS MORE MOISTURE IN THIS NW FLOW INTO EARLY NEXT WEEK
WITH AT LEAST ISOLATED STORMS DEVELOPING EACH DAY. WITH POTENTIAL
NW MID LEVEL FLOW AND ELY LOW LEVEL FLOW...IDEA OF AT LEAST ISOLD
STORMS SEEMS GOOD FOR NOW. THIS TYPE OF FLOW CAN BE A VERY ACTIVE
PATTERN DEPENDING ON ITS EVOLUTION AND THE EVENTUAL THERMODYNAMIC
PROFILE. WILL ADJUST WITH TIME AS THE PATTERN BECOMES MORE EVIDENT.
THE GFS IS MUCH COOLER OVER THE WEEKEND WITH ITS VIGOROUS SHORTWAVE
MOVING THROUGH. THE FORECAST IS STRONGLY LEANING TOWARDS THE ECMWF
SOLUTION FOR NOW WITH HIGHS REMAINING IN THE 80S EAST OF THE DIVIDE.
THE GFS IS SHOWING H7 TEMPS DROPPING AS LOW AS 2C IN NERN JOHNSON
COUNTY AND 6C IN THE NRN WIND RIVER BASIN SATURDAY WITH ONLY SLIGHT
MODERATION ON SUNDAY. WILL GIVE THIS ALL A LOOK ONCE MORE TONIGHT.

&&

.AVIATION...
A STATIONARY FRONTAL BOUNDARY ALONG THE EAST SLOPES OF THE DIVIDE
WILL BE THE FOCUS FOR AFTERNOON AND EVENING CONVECTION THIS
AFTERNOON AND EVENING.  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT BTWN KCOD-KLND 18Z-20Z AND
MOVE SOUTHEAST WITH THE BEST INSTABILITY BETWEEN KRIW-KCPR.  THE
STRONGER STORMS WITH SMALL HAIL...HEAVY DOWNPOURS AND LOCAL MVFR
CONDITIONS ARE EXPECTED PRIMARILY ALONG THIS KRIW-KCPR ROUTE
21Z-04Z.  DRIER CONDITIONS WILL PREVAIL WEST OF THE DIVIDE WITH
FEW150-200 MSL AND A PREVAILING AFTERNOON WEST NORTHWEST SFC WND AT
10-20KTS.

&&

.FIRE WEATHER...
EXPECT COOLER WEATHER TODAY...ESPECIALLY EAST OF THE DIVIDE
BEHIND A COLD FRONT. THERE WILL REMAIN A CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE DIVIDE...NORTH AND
EAST OF THE FRONT TODAY. EXPECT A WARMING AND DRYING TREND THROUGH MID
WEEK ALONG WITH A THREAT OF A FEW LATE DAY THUNDERSTORMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 20, 11:03 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1103 AM MDT MON JUL 20 2009

WYZ001>020-022>030-211300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1103 AM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WYOMING MAINLY EAST
OF THE DIVIDE TODAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF MODERATE TO HEAVY
RAIN...SMALL HAIL AND 30 TO 40 MPH WINDS. A FEW STRONGER STORMS
ACROSS NATRONA AND JOHNSON COUNTIES COULD PRODUCE SEVERE WIND GUSTS
AND LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED EACH DAY. MOISTURE
LEVELS MAY INCREASE FRIDAY AND SATURDAY LEADING TO A BETTER CHANCE
OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AND WIND GUSTS IN EXCESS OF
40 MPH.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 20, 1:33 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MDT MON JUL 20 2009

WYZ009>011-202015-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
133 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 215 PM
MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SADDLESTRING...OR 13 MILES NORTHWEST OF
BUFFALO...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 45 MPH ARE
POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF
SADDLESTRING AND BUFFALO...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. BE PREPARED TO TAKE APPROPRIATE ACTION AND MOVE INDOORS AS
THIS STORM APPROACHES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 284 AND
299.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 45 AND
69.

MOTORISTS ON U.S. HIGHWAY 16 WEST OF BUFFALO TO MILE MARKER 80 WILL
ALSO BE IMPACTED BY THIS STORM.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4423 10645 4408 10673 4449 10709 4457 10693
      4457 10686
TIME...MOT...LOC 1932Z 323DEG 21KT 4447 10691

JONES

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:04 PM MDTSpecial Weather StatementRIW56 min
Jul 19, 6:16 PM MDTSpecial Weather StatementRIWNatrona59 min
Jul 19, 7:05 PM MDTSpecial Weather StatementRIWHot Springs, Washakie40 min
Jul 19, 7:51 PM MDTSpecial Weather StatementRIWHot Springs39 min
Jul 20, 1:33 PM MDTSpecial Weather StatementRIWJohnson42 min
Jul 20, 2:08 PM MDTAreal Flood AdvisoryRIWJohnson112 min
Jul 20, 2:38 PM MDTSpecial Weather StatementRIWJohnson52 min
Jul 20, 5:13 PM MDTSpecial Weather StatementRIWFremont47 min
Jul 20, 5:21 PM MDTSevere Thunderstorm WarningRIWFremont39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.